Article Text

Download PDFPDF

O8 Suppressed vancomycin reaction in a patient receiving parenteral corticosteroids
  1. Peter Mulholland,
  2. A-M Heuchan
  1. Royal Hospital for Children, Glasgow

Abstract

Background A baby boy, (37 +6 weeks, 3 kg) was admitted on day 1 of life with an ante-natal diagnosis of a right side congenital diaphragmatic hernia (CDH). The patient was commenced on Extra Corporeal Membrane Oxygenation (ECMO), inhaled nitric oxide and parenteral nutrition. Baby was commenced on morphine, midazolam, vecuronium, dopamine, milrinone and adrenaline infusions. In addition to routine empirical antibiotics hydrocortisone at a dose of 2.5 mg/kg four times daily was commenced to treat hypotension. On day 8 a continuous vancomycin infusion was commenced in line with the network protocol.1 Two days later the infusion was stopped after a level of 41 mg/L aws recorded (therapeutic range 15–25 mg/L). Treatment was recommenced at a lower rate and all following levels were within normal limits. On day 20 of life the patient was noted to have a widespread maculopapular erythematous rash which was most florid on the upper chest, feet and hands. The patient was apyrexial but had a persistently raised CRP. A dermatology review was undertaken and the patient was prescribed a total body application of Daktacort cream. The clinical pharmacist also suggested, and prescribed, a one off dose of alimemazine. The following day the rash had become progressively worse and the possibility of a vancomycin reaction was considered. An internet image search showed that the rash was typical of vancomycin. The most common reaction to vancomycin is ‘red man syndrome’2 however this is associated with rapid infusion at a rate greater than 10 mg/min. Patient’s vancomycin rate was equivalent to 2 mg/hour (0.035 mg/minute). Following discussion with microbiology treatment was changed from vancomycin to linezolid.

Investigations A review of the patient’s medication history showed a total of 11 different continuous drug infusions and six intermittent medicines. It was noted that the hydrocortisone, which had been weaning over a period of 14 days had been discontinued four days prior to the initial presentation of the rash.

Outcome Four days after cessation of the vancomycin infusion the rash had resolved. A yellow Card detailing the reaction was completed. We have since had a second patient with a similar rash appearing two days following cessation of hydrocortisone treatment.

Discussion In seven years of using continuous vancomycin infusion in neonates we had never encountered this type of reaction in neonates. Given the proximity between the cessation of steroid treatment and the appearance of the rash, together with the rash resolving following cessation of vancomycin treatment it is likely that this was a true reaction to the drug. The possibility of a suppressed ‘red man’ type reaction to vancomycin should be considered in babies receiving concurrent steroid treatment.

References

  1. West of Scotland Neonatal Managed Clinical Networks Drug Monographs. http://www.knowledge.scot.nhs.uk/ (accessed August 2018)

  2. Summary of product characteristics – Vancomycin infusion. http://www.medicines.org.uk/ (accessed August 2018)

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.